Colorado, 2022

Flood in Colorado, September 22, 2022

September 22, 2022 · NWS GJT · 1 event in 1 county or zone

A line of heavier showers moved across southwest Colorado early in the morning in response to a midlevel circulation overhead. Some localized street flooding occurred across portions of La Plata County as a result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A line of heavier showers moved across southwest Colorado early in the morning in response to a midlevel circulation overhead. Some localized street flooding occurred across portions of La Plata County as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 22, 4:39 AM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Sep 22, 4:39 AM MST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
539 AM MDT Thu Sep 22 2022

.SHORT TERM...(Today through Friday)
Issued at 221 AM MDT Thu Sep 22 2022

Models have initialized very well this morning, picking up on the
line of heavier showers that are currently moving across the
forecast area. IR satellite clearly shows rotation around the low
pressure which is now located over western Idaho. As the day
progresses, the low will continue to move to the northeast until
it reaches the Canadian border adjacent to Montana and then starts
moving eastward. This trajectory will continue to flatten the
high pressure over Texas and cause the moisture tap into our area
to finally end. In fact, guidance is suggesting a rapid change in
moisture content as PWATs are progged to drop to around .8 inches
north of the San Juans by this morning. This seems excessively
quick so wouldn't be surprised if the morning sounding comes in a
bit wetter. Regardless, drier air will be moving in which is
expected to eventually put an end to the clouds, showers, and
occasional storms.

Having said that, some issues do pop up with this afternoon's
forecast with regards to convection. Both the NAM12 and GFS bring
heavier precip to an end by about noon, and that's it, a few
showers hanging on over the southern San Juans and northern
mountains while the remainder of the CWA stays dry. CAM guidance
does show some convection firing as the heaviest precip moves off
to the east. This seems more plausible but even that convection is
rather isolated and not all that impressive. With clearing skies,
plenty of heating will allow the atmosphere to become unstable
and this clearing also usually creates a gradient where most
convection usually forms. Sometimes models pick up on this,
sometimes not. Interestingly, the NBM is also showing a noticeable
downtick in PoPs from midafternoon onwards though some does
remain over the higher terrain. After all of the above, the NBM
solution will remain in the forecast with the caveat that it might
be a bit underdone. Of note, a jet streak aloft will keep
steering flow in the 20 to 30 mph range so any convection that
forms will be moving at a pretty good clip. Some stronger outflow
winds will certainly be possible this afternoon. Whether they
reach severe criteria (>= 58 mph) remains to be seen but upstream
yesterday a few of the stronger cells did reach criteria around
the Salt Lake City area...certainly something to look for this
afternoon.

As far as the Flash Flood Watch is concerned, debated dropping it
this morning but with ongoing rain and with the Grizzly Creek burn
scar still in play, played it safe and kept the watches going.
Would anticipate the day shift will be able to pull them down
early though depending on how this afternoon plays out.

Zonal flow then sets up across the CWA Friday with mostly sunny
skies expected across the region. Temperatures will return to more
normal values before a warmup kicks in for the weekend.

.LONG TERM...(Friday night through Wednesday)
Issued at 221 AM MDT Thu Sep 22 2022

A dry west to northwest flow will remain over the region Friday
night heading into the weekend with a ridge of high pressure
building across the west. Temperatures will rebound a few degrees
above normal by late weekend into early next week as a result. PWAT
anomalies crash into the 30 to 80 percent of normal range, or 0.2 to
0.5 inches, which is very dry. The GFS and ECMWF are hinting at a
couple weak shortwave troughs crashing into or undercutting the
ridge, allowing for some moisture return and an increase in
afternoon showers and storms sometime in the early to middle of next
week timeframe. As a result, PWAT rises north of 0.75 inches down
south. The timing and placement of these shortwaves though remains
inconsistent between models and from run to run, so not much
confidence can be placed in either solution. At the very least,
isolated to scattered storms are possible during the afternoon
favoring the central and southern mountains as we head towards
middle of next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 535 AM MDT Thu Sep 22 2022

Scattered showers, light to moderate, can be found across the
area this morning. A few pockets of heavier precip with ILS
breakpoints reached mainly due to lower ceilings in showers can't
be ruled out. Thunderstorm chances increase after 16Z as some
clearing and sun work in from the west and continue before drier
air sweeps in later this afternoon into the early evening,
bringing gusty winds and clearing conditions by sunset. Some
storms Thursday afternoon could be strong with brief heavy rain
and outflow winds to 40 kts possible.

&&

.HYDROLOGY...
Issued at 221 AM MDT Thu Sep 22 2022

Flash flooding concerns will come to an end later today as the
stream of moisture from the south gets cutoff. Until that occurs,
a chance does remain for a few storms to produce heavier rainfall
this morning and early afternoon. Slot canyons and burn scars,
especially the Grizzly Creek, are still in play so the Flash Flood
Watches will remain in effect. Anticipate they will be able to be
dropped later this afternoon or evening as the heavier
precipitation ends.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flood Watch through this evening for COZ003-006>014-017>023.

UT...Flood Watch through this evening for UTZ022-025-027>029.

&&

SHORT TERM...TGR
LONG TERM...MDA
AVIATION...TGJT
HYDROLOGY...TGR
Hazardous weather outlook, Sep 22, 2:15 AM MST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
315 AM MDT Thu Sep 22 2022

COZ001>014-017>023-UTZ022>025-027>029-230915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
315 AM MDT Thu Sep 22 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will continue this morning into the
early afternoon hours. Some of the storms this afternoon may produce
gusty outflow winds. Flash Flood Watches remain in effect as some
heavy rain is possible from the stronger cells.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dry conditions return Friday and continue into the start of the
work week. Temperatures will also start to warmup.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Special weather statement, Sep 22, 7:07 AM MST, 38 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
807 AM MDT Thu Sep 22 2022

COZ001-UTZ023-024-221430-
Lower Yampa River Basin CO-Eastern Uinta Basin UT-
Eastern Uinta Mountains UT-
807 AM MDT Thu Sep 22 2022

...Strong thunderstorms will impact portions of west central Moffat,
northeastern Uintah and southeastern Daggett Counties through 830 AM
MDT...

At 807 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northeast of Vernal to 35 miles east
of Whiterocks to 15 miles northwest of Dinosaur. Movement was
northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These storms will remain over mainly rural areas of west central
Moffat, northeastern Uintah and southeastern Daggett Counties,
including the following locations... Greystone.

This includes the following highways...
 U.S. Highway 40 in Utah between mile markers 164 and 165.
 U.S. Highway 191 in Utah between mile markers 368 and 371.
 Colorado 318 between mile markers 2 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4091 10893 4072 10867 4044 10858 4030 10925
      4051 10932 4065 10951
TIME...MOT...LOC 1407Z 246DEG 40KT 4062 10939 4053 10927 4039 10922

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

NL
Local storm report, Sep 22, 7:30 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
830 AM MDT THU SEP 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 AM     TSTM WND GST     1 NE FORT DUCHESNE      40.28N 109.86W
09/22/2022  M48 MPH          UINTAH             UT   MESONET

            MESONET STATION UINU1 FORT DUCHESNE.

&&

NL
Local storm report, Sep 22, 7:32 AM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
832 AM MDT THU SEP 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 AM     TSTM WND GST     1 E VERNAL              40.45N 109.52W
09/22/2022  M45 MPH          UINTAH             UT   ASOS

            ASOS STATION KVEL VERNAL RGNL AIRPORT.

&&

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, La Plata

When
September 22, 7:45 AM MST
Where
La Plata County, 2.17 mi NNE of Durango to 2.18 mi NNE of Durango
Cause
Heavy Rain
Property damage
$1,000
Reported by
Social Media
Coordinates
37.301, -107.871

Minor street flooding occurred at the intersection of Main Ave and 32nd Street in Durango as a result of heavy rain from showers. A few rocks were in the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051504.